Kansas, 2005

Flash Flooding and Hail in Kansas, May 12 to 13, 2005

May 12 to 13, 2005 · NWS TOP · 29 events in 13 counties and zones

15 flash flood, 9 thunderstorm wind, 5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 12, 2:15 PM CST, 0 minutes earlier.

Area forecast discussion, May 12, 2:15 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT THU MAY 12 2005

.DISCUSSION...
ALL OF WEATHER AND CONCERNS CENTERED IN NEXT 30 HOURS. MAIN CONCERN
OVERNIGHT AND FRIDAY FORENOON IS CONVECTIVE SEVERE WX AND/OR
FLOODING. FLOOD WATCH WELL ADVERTISED SINCE EARLY TODAY...AND WILL
NOT CHANGE ONE THING ABOUT IT NOW.

WITH SHEAR IN PLACE ALG FRONTAL BOUNDARY TNGT...APPEARS NUMEROUS
HAIL REPORTS WILL OCCUR. SOME EARLY THREAT FOR TORNADIC SUPERCELLS
NORTHEAST PORTIONS OF THE AREA...SHOULD DIMINISH QUICKLY THIS
EVENING AS MCS BECOMES DOMINANT FEATURE FOR THE AREA. THIS MCS
SHOULD BRING THE OVERNIGHT THREAT FOR FLOODING MUCH OF THE AREA.
PRECIPITABLE WATER VALUES IN OPTIMUM 150-175% OF NORMAL VALUES WITH
CELLS EXPECTED TO TRAIN OVER THE SAME AREA FOR SVRL HOURS OVERNIGHT.
IN SPITE OF THE FACT SOME AREAS ARE VERY DRY...THIS SCENARIO LIKELY
TO OVERCOME PRECURSOR DRY CONDITIONS WITH EXTENDED PERIODS OF
RAIN/THUNDER. WOULD LIKE TO FOLLOW 12Z NAM FOR THE MOST PART...WITH
MCS TNGT WORKING OVER THE ATMOSPHERE FAIRLY WELL. NEXT ROUND OF
THUNDERSTORMS TMRW EVENING LIKELY JUST SOUTHEAST OF CWA WITH
LINGERING SHOWERS TO THE NORTH. HAVE CUT BACK ON NORTHERN EXTENT OF
THESE SHOWERS THROUGH THE DAY AND TMRW EVENING AS STG SUBSIDENCE
QUICKLY ENTERS AREA TMRW EVENING FROM THE NORTHWEST. WOULD SUSPECT
MOST OF AREA TO BE CLEAR BY OR SHORTLY AFT MIDNIGHT TMRW NIGHT.
PRETTY UNEVENTFUL AFTER THAT WITH A GRADUAL WARMUP AFTER THE WEEKEND
TO ABV NORMAL TEMPERATURES BY WEDNESDAY THEN PERSISTENCE INTO
THURSDAY. WOULD SUSPECT DRY WEATHER AS WELL WITH ANY CHC FOR PCPN
PROBABLY CONFINED TO THE AREA WEST OF OUR CWA IN WEAK UPSLOPE
SUNDAY/MONDAY. WAA CHANCE FOR PCPN EXISTS MON-TUE TIME FRAME BUT CHANCES
ARE SOMEWHAT REMOTE AS THIS TIME...AND HAVE OPTED TO KEEP IT DRY FOR
NOW.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR ALL COUNTIES TONIGHT.
Hazardous weather outlook, May 12, 10:49 AM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1149 AM CDT THU MAY 12 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1149 AM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT ACROSS THE
AREA.

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON WITH THE
BETTER CHANCES ALONG AND NORTH OF THE KANSAS TURNPIKE.  SOME OF THE
THUNDERSTORMS COULD BE SEVERE INTO THE EVENING WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT...HOWEVER ISOLATED TORNADOES COULD NOT
BE RULED OUT ESPECIALLY OVER THE NORTHERN COUNTIES. ALSO...SOME OF
THE STRONGER THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL GIVING THE
POTENTIAL FOR FLASH FLOODING. THE SEVERE THREAT SHOULD DIMINISH SOME
OVERNIGHT BUT THEN THE CONCERN WILL SHIFT TO HEAVY RAINFALL AND
FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO BE ONGOING FRIDAY MORNING ACROSS THE
AREA. FLOODING WILL STILL BE A HAZARD. RAINFALL AMOUNTS OF 2 TO 3
INCHES WILL BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. HIGH RAINFALL
TOTALS ACROSS NEBRASKA AND NORTHERN KANSAS COULD ALSO CAUSE SOME
RIVER FLOODING ACROSS NORTH CENTRAL AND NORTHEAST KANSAS ON FRIDAY
AND SATURDAY. RAINFALL SHOULD BE ENDING ACROSS PARTS OF NORTHCENTRAL
KANSAS BY FRIDAY EVENING AND OVER THE REST OF THE AREA FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 12, 12:35 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
135 PM CDT THU MAY 12 2005

KSZ008-009-020>022-034>037-130200-
CLAY-CLOUD-DICKINSON-GEARY-MORRIS-OTTAWA-REPUBLIC-RILEY-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
JUNCTION CITY AND MANHATTAN
135 PM CDT THU MAY 12 2005

SEVERE THUNDERSTORM WATCH NUMBER 258 IS IN EFFECT UNTIL
900 PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            CLOUD
CLAY                  RILEY                 OTTAWA
GEARY                 DICKINSON             MORRIS

SOME CITIES IN THE WATCH ARE...

ABILENE               JUNCTION CITY         MANHATTAN
CLAY CENTER           CONCORDIA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 12, 12:55 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
155 PM CDT THU MAY 12 2005

KSZ010>012-023-024-026-038>040-054-055-130200-
BROWN-DOUGLAS-JACKSON-JEFFERSON-LYON-MARSHALL-NEMAHA-OSAGE-
POTTAWATOMIE-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...LAWRENCE...
MARYSVILLE AND TOPEKA
155 PM CDT THU MAY 12 2005

TORNADO WATCH NUMBER 259 IS IN EFFECT UNTIL 900 PM CDT
AND INCLUDES THE FOLLOWING COUNTIES...

NEMAHA                MARSHALL              BROWN
JACKSON               POTTAWATOMIE          JEFFERSON
SHAWNEE               WABAUNSEE             DOUGLAS
OSAGE                 LYON

SOME CITIES IN THE WATCH ARE...

EMPORIA               LAWRENCE              TOPEKA
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The Topeka radar (KTWX), 110 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

15 flash flood, 9 thunderstorm wind, 5 hail. Local standard time, as filed.

Flash Flood, Marshall

When
May 12, 2:15 PM CST to 8:15 PM CST
Where
Marshall County, 1 mi S of Summerfield
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
39.983, -96.350

Heavy rain brought rapid flowing water over K-99.

Thunderstorm Wind, Dickinson

When
May 12, 2:25 PM CST
Where
Dickinson County, 5 mi E of Enterprise
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.900, -97.017

Thunderstorm Wind, Geary

When
May 12, 2:38 PM CST
Where
Geary County, Junction City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.033, -96.833

Hail, Geary

When
May 12, 2:41 PM CST
Where
Geary County, Junction City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -96.833

Hail, Geary

When
May 12, 2:42 PM CST
Where
Geary County, Junction City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -96.833

Hail, Riley

When
May 12, 2:51 PM CST
Where
Riley County, 10 mi SW of Manhattan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -96.717

Thunderstorm Wind, Nemaha

When
May 12, 2:55 PM CST
Where
Nemaha County, Baileyville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.850, -96.183

Thunderstorm Wind, Nemaha

When
May 12, 2:55 PM CST
Where
Nemaha County, 6 mi S of Baileyville
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.767, -96.183

Hail, Morris

When
May 12, 3:10 PM CST
Where
Morris County, 7 mi SSW of Latimer
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -96.883

Hail, Nemaha

When
May 12, 3:26 PM CST
Where
Nemaha County, 6 mi NW of Sabetha
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -95.867

Flash Flood, Nemaha

When
May 12, 3:38 PM CST to 9:38 PM CST
Where
Nemaha County, 1 mi N of Centralia
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
39.750, -96.133

Fast flowing water running across highway 187.

Flash Flood, Nemaha

When
May 12, 3:45 PM CST to 9:45 PM CST
Where
Nemaha County, 2 mi E of Seneca
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -96.033

Fast flowing water running across highway 36 and other area rural roads.

Flash Flood, Marshall

When
May 12, 4:17 PM CST to 10:17 PM CST
Where
Marshall County, 2 mi W of Axtell
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
39.867, -96.300

Fast flowing water running across county roads.

Thunderstorm Wind, Brown

When
May 12, 5:00 PM CST
Where
Brown County, 3 mi N of Everest
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.733, -95.433

Thunderstorm Wind, Shawnee

When
May 12, 5:30 PM CST
Where
Shawnee County, 4 mi S of Topeka
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.000, -95.683

Thunderstorm Wind, Shawnee

When
May 12, 5:32 PM CST
Where
Shawnee County, 4 mi N of Richland
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.933, -95.517

Thunderstorm Wind, Osage

When
May 12, 5:32 PM CST
Where
Osage County, Overbrook
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.783, -95.550

Thunderstorm Wind, Jefferson

When
May 12, 5:50 PM CST
Where
Jefferson County, 5 mi S of Oskaloosa
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.150, -95.317

Flash Flood, Dickinson

When
May 12, 7:00 PM CST to May 13, 2:00 AM CST
Where
Dickinson County, Hope
Property damage
$6,000
Reported by
GOVT OFFICIAL
Coordinates
38.683, -97.067

Numerous reports of fast flowing water over highway 4 with several cars in ditches.

Flash Flood, Morris

When
May 12, 7:00 PM CST to May 13, 2:00 AM CST
Where
Morris County, Council Grove
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
38.650, -96.483

Up to 6 inches of rain caused flash flooding with rapid flow over rural roads around Council Grove.

Flash Flood, Lyon

When
May 12, 7:00 PM CST to May 13, 1:00 AM CST
Where
Lyon County, Americus
Property damage
$500
Reported by
NEWSPAPER
Coordinates
38.550, -96.433

Intense rains brought fast flowing water over county roads around Americus.

Flash Flood, Osage

When
May 12, 7:00 PM CST to May 13, 1:00 AM CST
Where
Osage County, Osage City
Property damage
$500
Reported by
NEWSPAPER
Coordinates
38.633, -95.817

Intense rains brought fast flowing water across streets and roads around Osage City.

Flash Flood, Shawnee

When
May 12, 9:00 PM CST to May 13, 3:00 AM CST
Where
Shawnee County, Topeka
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
39.050, -95.683

Intense rains brought fast flowing water and stalled cars in streets in parts of Topeka.

Flash Flood, Shawnee

When
May 12, 9:00 PM CST to May 13, 6:00 AM CST
Where
Shawnee County, Dover
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.967, -95.933

Intense rains brought fast flowing water across area streets with some waters 10 to 20 feet deep. Some families evacuated due to high water.

Flash Flood, Douglas

When
May 12, 9:15 PM CST to May 13, 3:15 AM CST
Where
Douglas County, Lawrence
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
38.967, -95.233

Fast flowing water over 23rd St. and 2nd St.

Flash Flood, Brown

When
May 12, 9:35 PM CST to May 13, 3:35 AM CST
Where
Brown County, Hiawatha
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
39.850, -95.533

Numerous reports of fast flowing water over numerous streets and roads including Highway 75 and 36 as well as prairie road.

Flash Flood, Jefferson

When
May 12, 10:00 PM CST to May 13, 4:00 AM CST
Where
Jefferson County, Perry
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
39.083, -95.400

Fast flowing water over highway24.

Flash Flood, Wabaunsee

When
May 12, 10:45 PM CST to May 13, 4:45 AM CST
Where
Wabaunsee County, South Portion
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
38.933, -96.200

Intense rains brought fast flowing water across K-4 highway.

Flash Flood, Morris

When
May 12, 11:25 PM CST to May 13, 2:00 AM CST
Where
Morris County, 1 mi S of Dunlap
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
38.567, -96.367

Fast flowing water over 4 mile road near Dunlap.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449129, 5449130, 5449131, 5449132, 5449133, 5449134, 5449135, 5449136, 5449137, 5449138, 5449139, 5449140, 5449141, 5449142, 5449143, 5449144, 5449145, 5449146, 5449149, 5449219, 5449221, 5449222, 5449223, 5449224, 5449147, 5449148, 5449226, 5449225, 5449220.